To the Editor:—
Recent civil violence has brought tear gas into prominence as one of several personal protective measures that are available to private citizens.War gases have multiple irritating and toxic effects on humans and animals, properties primarily dependent upon their actions as cell poisons. One of the classes of war gases is lacrimators, the chief action of which is to irritate the conjuctiva causing pain, swelling, and a profuse outpouring of tears which results in temporary disturbance of visual acuity.1 Blindness has been reported from its use by D. Russel (written communication, November 1967). Chloroacetophenone is one type of lacrimator.Allergic hypersensitivity has been reported to chloroacetophenone.2-5 With the handling of these noxious agents by civilians, we thought it timely to refocus the profession's attention to such possibilities. Herein we report a case of delayed hypersensitivity in a civilian after accidental exposure.
Report of a Case:—
Jolly HW, Carpenter CL, Carroll L. Tear Gas Dermatitis. JAMA. 1968;203(9):808. doi:10.1001/jama.1968.03140090192023
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: